Utah, 2025

Tornado in Utah, July 12, 2025

July 12, 2025 · NWS GJT · 1 event in 1 county or zone

A large expansive of high pressure in place with triple digit heat. Extreme fire behavior on the Deer Creek Fire resulted in pyrocumulus to develop over the fire with conditions leading to the development of a fire-induced tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large expansive of high pressure in place with triple digit heat. Extreme fire behavior on the Deer Creek Fire resulted in pyrocumulus to develop over the fire with conditions leading to the development of a fire-induced tornado. This fire-induced tornado occurred at the Deer Creek Fire near La Sal, Utah on July 12th in the early afternoon. The tornado was rated an EF2 with a path of 100 yards wide and winds estimated at 122 mph, lasting approximately 12 minutes. Storm surveys indicated extensive roof damage to a home and several outbuildings were also damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 12, 10:21 AM MST, 1 hour 42 minutes earlier. Its key messages:

  • Hot and dry conditions continue with chances for afternoon showers and thunderstorms today against the Divide.
  • Gusty outflows and dry lightning will continue to pose threats to wildfire management today and tomorrow.
  • Hot and dry conditions persist into next week, as terrain based shower and thunderstorm chances spread.
Area forecast discussion, Jul 12, 10:21 AM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1121 AM MDT Sat Jul 12 2025

.KEY MESSAGES...

- Hot and dry conditions continue with chances for afternoon
  showers and thunderstorms today against the Divide.

- Gusty outflows and dry lightning will continue to pose threats
  to wildfire management today and tomorrow.

- Hot and dry conditions persist into next week, as terrain
  based shower and thunderstorm chances spread.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 327 AM MDT Sat Jul 12 2025

Hot and dry conditions will persist today and Sunday as high
pressure remains parked across the West. This will keep
temperatures near and above the century mark for our desert
locales this weekend. Elsewhere, temperatures will trend nearly
5 degrees above climatology. Wildfires will continue to produce
smoke across southwest Colorado and portions of Utah. Northwest
flow aloft is expected to push some of that smoke into the
southern counties of the CWA each afternoon as fire activity
increases. Given the shifting position of the high, smoke
transport will be inconsistent through the period.

This afternoon, extra-tropical moisture works northward along
the Continental Divide. How much of this weak plume penetrates
westward is up in the air at the moment. Guidance lacks
conviction on a meaningful push. Nonetheless, it looks like
afternoon instability on the terrain against the Divide will
produce showers and thunderstorms today and tomorrow. The dry
airmass will take a lot to produce measurable rainfall. Gusty
outflows and dry lightning continue to cause concern for fire
and outdoor activities.

Sunday afternoon, the breadth of the high increases eastward,
opening the door for a bit more subsidence around the state line
and thus raising highs a degree or two from Saturday. This
should also open up the area for moisture to work north and
allow thunderstorm chances to expand along the Divide too.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 251 PM MDT Fri Jul 11 2025

On Sunday high pressure will be positioned over the Desert
Southwest leaving us under weak northwest flow aloft through
early next week. As a result temperatures look to run about 5
degrees above normal. Given the weak flow moisture should linger
in the region mainly across the southern half of the forecast
area. Therefore there is a chance for diurnally driven showers
over the high terrain each afternoon with a focus in and around
the San Juans. Rainfall rates will generally be light given the
warm temperatures, and showers will be capable of producing
strong outflow winds. It is evident now that some places are
very susceptible to lightning fire starts, and that potential
will continue until temperatures cool and moisture arrives.
Over the course of next week models want to migrate the high
pressure eastward, which should not change the sensible weather
here much. Although by late week that high gets situated to our
east opening the door to southerly flow. This flow will allow
moisture to spread into our area, so we should see an uptick in
the convection. Hopefully this moisture can give us some relief
from the hot and dry conditions in place.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1119 AM MDT Sat Jul 12 2025

Mostly clear skies and VFR conditions will continue at
terminals. Isolated chances (<20%) for showers and
thunderstorms will continue against the Divide, but confidence
is low in storms forming far enough west to impact terminals.
Showers/storms will be capable of producing gusty outflows and
lightning, but not much else with the dry air in place. Wildfire
smoke will continue to ebb and flow across southwest Colorado.
Mentioned reduced visibility for KMTJ, KGUC, KTEX, and KDRO
thanks to smoke. Northerly flow will likely keep other terminals
out of the path of smoke plumes.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...LTB
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Jul 12, 2:26 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
326 AM MDT Sat Jul 12 2025

COZ001>014-017>023-UTZ022>025-027>029-130930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
326 AM MDT Sat Jul 12 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Hot and dry conditions will persist. Terrain based showers and
thunderstorms along the Divide are possible this afternoon with dry
lightning and outflows winds up to 50 mph possible under collapsing
storms. Wildfire smoke will remain present across the southern half
of the CWA.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot and dry conditions will continue into next week. Afternoon
showers and storms on terrain will remain in the forecast, becoming
more widespread early next week. Possible dry lightning and gusty
outflow winds will continue as a threat to safety.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Grand Junction radar (KGJX), 111 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, San Juan

When
July 12, 12:03 PM MST to 12:15 PM MST
Where
San Juan County, 3.93 mi NNE of La Sal to 3.99 mi NNE of La Sal
Rating
EF2
Path length
0.1 mi
Path width
100 yd
Reported by
Other Federal Agency
Coordinates
38.379, -109.144

A fire-induced tornado occurred at the Deer Creek Fire near La Sal, Utah on July 12th. The tornado was rated an EF2 with a path of 100 yards wide and winds estimated at 122 mph, lasting approximately 12 minutes. Storm surveys indicated extensive roof damage to a home and several outbuildings were also damaged.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyThe tornado archive for Utah, 2025Warnings in Utah, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285600.